West Virginia, 2021

Flash Flood and Hail in West Virginia, August 4, 2021

August 4, 2021 · NWS RLX · 3 events in 1 county or zone

A weak disturbance crossed through West Virginia on the evening of August 3rd which prompted scattered showers and thunderstorms across the region. One storm in particular resulted in downed trees in the town of Mount Clare and minor flooding in Shinnston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A weak disturbance crossed through West Virginia on the evening of August 3rd which prompted scattered showers and thunderstorms across the region. One storm in particular resulted in downed trees in the town of Mount Clare and minor flooding in Shinnston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 1:51 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 1:51 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
251 PM EDT Wed Aug 4 2021

.SYNOPSIS...
Upper disturbance exits tonight and Thursday. Gradual warming
trend continues into early next week with isolated to scattered
thunderstorms possible just about every afternoon.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 235 PM Wednesday...

Mid/upper level low/vort max over the area easily visible as
baroclinic leaf/S-curve on GOES-R imagery, even a well defined
comma head most evident on vapor channels. Associated light rain
showers were moving slowly north-northeastward through the Tug
Fork area, with more stout convection beginning to fire in
eastern KY, in breaks behind the leaf.

Afternoon heating is likely to expand convective coverage where
sufficient heating occurs, mainly out ahead of the comma head,
across east/northeast portions of the forecast area. However,
breaks were developing with the leaf/comma head and, with the
convection firing to the west, have allowed the chance for
thunderstorms just about anywhere in the forecast area this
afternoon and evening. With dew points in the lower to mid 60s,
and the slow moving mid/upper level disturbance over the area,
have again allowed thunderstorms to persist well into this
evening, before slowly waning tonight.

Low shear and modest CAPE will lead to sub-severe thunderstorms
with brief heavy downpours, and DAPE induced downbursts, but PW
values only around an inch and a third or less should keep
rainfall amounts manageable/localized.1

The valley fog forecast tonight is a persistence forecast,
given similar dew points, and fog formation early this morning
even where it had not rained last night. However, altocumulus
associated with the upper level disturbance lowers confidence in
the dense fog forecast.

The mid/upper disturbance continues to move slowly east on
Thursday, still close enough for the chance for afternoon
thunderstorms in and near the mountains. Convective parameters
remain similar to today with PW values just over an inch and
light flow/shear, and a mid level cap begins to develop. Nothing
more than brief downpours/gusts should result.

Used the MET for cooler valleys early Thursday morning, otherwise
central guidance temperatures and dew points reasonable.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 235 PM Wednesday...

High pressure ridge builds in for the rest of Thursday with
maybe a few lingering showers leftover from an upper level wave
that should be kicked out to the northeast by Thursday night.
These potential showers should only be confined to the northeast
mountainous area. High pressure dominates Friday with little in
the way of any chances for a diurnal pop-up shower with drier
air filtering in. An elongated trough moves in from the west by
the late morning on Saturday enhancing chances of showers/storm
over our western periphery of the CWA. As the trough moves
overhead through the day chances will spread throughout the
entire CWA, especially by the late afternoon when daytime
heating kicks in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 235 PM Wednesday...

The aforementioned feature should flatten out by the late
evening on Saturday therefore decreasing any chances for
showers into the overnight as high pressure builds in from the
west. High pressure will influence Sunday into Monday with
little in the way of precipitation as a lack in moisture will
be apparent. A warming trend will commence with temperatures
increasing to the low 90's, anomalously higher than the
climatological norm. By late Monday, a low pressure system
forecast to travel east across the northern side of the Great
Lakes will influence the area by creating the possibility for
showers/storms as the feature drops a frontal boundary across
our area. Being so far out, was surprised long range models
still had a good handle on timing and location, therefore
accepted blended model guidance which equated to chance showers
and storms for Tuesday and Wednesday. Temperatures will continue
to hover above average for this time of year past the long term.
Hopefully this aforementioned system will deliver the needed
precipitation to prevent any further drought conditons across
certain locations of the area who are in drought condition zero.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 235 PM Wednesday...

VFR prevail this afternoon and evening outside scattered
thunderstorms, which may warrant TAF amendments on imminent
approach or formation.

Dense valley fog is expected to form again overnight tonight and
break up 12-1330Z. However, a patchy middeck associated with a
mid/upper level disturbance over the area may mitigate fog
formation.

Thursday will be VFR once the fog is gone. Thunderstorms
starting to form early Thursday afternoon should be fewer and
farther between compared with what happens this afternoon into
this evening, and be confined mainly to areas in and near the
mountains.

Surface flow will be light east to northeast in the lowlands
and light east to southeast in the mountains this afternoon,
becoming calm tonight, and then light and variable on Thursday.
Light east to northeast flow aloft this afternoon will become
light and variable tonight, and then light mainly west on
Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Amendments may be needed for brief
MVFR/IFR restrictions this afternoon and evening under any
heavier showers/storms. Timing, duration, and intensity of fog
overnight tonight and early Thursday morning may vary from
forecast, especially given a patchy middeck.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR restrictions possible early Friday morning, and possibly
subsequent mornings into early next week, due to valley fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...TRM
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...TRM
Hazardous weather outlook, Aug 4, 2:19 AM EST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
319 AM EDT Wed Aug 4 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-050730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
319 AM EDT Wed Aug 4 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 1:33 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 ENE MORNING STAR      38.79N  81.43W
08/03/2021                   ROANE              WV   911 CALL CENTER

            TREE KNOCKED DOWN ON RT33 BLOCKING ROAD WITH POWER
            LINES.

&&

EVENT NUMBER RLX2100808

JZ
Local storm report, Aug 4, 1:36 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 W FLATFORK            38.71N  81.52W
08/03/2021                   ROANE              WV   911 CALL CENTER

            FOUR TREES DOWN ON HARMONY ROAD NEAR JONES RIDGE.

&&

EVENT NUMBER RLX2100809

JZ
Local storm report, Aug 4, 1:38 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     VANDALIA                38.76N  81.45W
08/03/2021                   ROANE              WV   911 CALL CENTER

            TREE DOWN ON WINDYVILLE ROAD DUE TO HIGH WIND.

&&

EVENT NUMBER RLX2100810

JZ
Local storm report, Aug 4, 1:40 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     1 E BELGROVE            38.71N  81.56W
08/03/2021                   JACKSON            WV   911 CALL CENTER

            MULTIPLE TREES DOWN AROUND JONES RIDGE INI JACKSON
            COUNTY, WV.

&&

EVENT NUMBER RLX2100811

JZ
Special weather statement, Aug 4, 3:13 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Wed Aug 4 2021

WVZ028-030-039-521-042045-
Northwest Webster WV-Upshur WV-Lewis WV-Braxton WV-
413 PM EDT Wed Aug 4 2021

...A heavy thunderstorm impacting portions of south central Lewis,
east central Braxton, southwestern Upshur and north central Webster
Counties through 445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a heavy thunderstorm 7
miles west of Holly River State Park, or 12 miles east of Sutton,
moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eden, Hacker Valley and Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. One to up to
two inches of rain in as little as 30 minutes may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

&&

LAT...LON 3856 8043 3864 8057 3880 8052 3874 8029
TIME...MOT...LOC 2010Z 204DEG 4KT 3866 8048

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 4, 4:24 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Wed Aug 4 2021

WVZ011-019-042200-
Ritchie WV-Tyler WV-
524 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of north central
Ritchie and Tyler Counties through 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlebourne, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middlebourne, Sistersville, Wick, Mountain and Alma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3954 8078 3953 8078 3952 8075 3951 8074
      3950 8074 3932 8095 3935 8102 3936 8101
      3946 8103 3947 8105 3946 8106 3948 8106
      3953 8105 3960 8096
TIME...MOT...LOC 2124Z 200DEG 8KT 3942 8096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
August 4, 4:43 PM EST
Where
Harrison County, 0.69 mi S of Lost Creek
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.160, -80.350

Flash Flood, Harrison

When
August 4, 7:45 PM EST to 9:45 PM EST
Where
Harrison County, 0.18 mi WSW of Pine Bluff to 0.83 mi WNW of Enterprise
Cause
Heavy Rain
Property damage
$8,000
Reported by
Public
Coordinates
39.419, -80.333

In the town of Shinnston, high water rose into the residence of 583 South Pike Street and onto Van Rufus Drive.

Thunderstorm Wind, Harrison

When
August 4, 8:50 PM EST
Where
Harrison County, Alpha
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
39.220, -80.350

Multiple trees were blown down in Mount Clare.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965242, 965253, 965243.